Antibiotic-associated diarrhea in a Turkish outpatient population: Investigation of 288 cases


Yapar N., Sener A., Karaca B., Yucesoy M., Tarakci H., Cakir N., ...Daha Fazla

JOURNAL OF CHEMOTHERAPY, cilt.17, ss.77-81, 2005 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 17 Konu: 1
  • Basım Tarihi: 2005
  • Doi Numarası: 10.1179/joc.2005.17.1.77
  • Dergi Adı: JOURNAL OF CHEMOTHERAPY
  • Sayfa Sayıları: ss.77-81

Özet

Oral antibiotics are often prescribed, especially for respiratory tract infections in the community. The widespread use of broad-spectrum antibiotics causes an increased incidence of antibiotic-associated diarrhea (AAD). Although AAD has been studied in hospitalized patients, there is little available information concerning the characteristics of AAD in outpatient populations. The aim of this study was to investigate the clinical and laboratory findings of adult patients with community-acquired AAD. Between June 1998 and December 2003, the clinical reports of 288 patients were retrospectively reviewed. We observed that the duration between the start of antibiotic treatment and onset of symptoms was 7 days in most of the patients (86%), and the mean time was 9 +/- 1.0 days. The diarrhea was self-limited in all cases and mean duration of symptoms was 3 (+/- 1.0) days (1-7 days). The most common symptoms were abdominal discomfort and tenesmus (61.1%), while elevated WBC counts and fever were detected rarely. We were able to perform microbiologic investigations in only 88 patients because of the financial problems. Of the 88 stool specimens tested, none of them were positive for pathogenic bacterial growth or toxin A production.